Alert archive / West Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 178, NWS Charleston, WV

July 12, 20225 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 12, 2022, 4:10 PM EDT for 5 counties in West Virginia. It was in force for 35 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2022, 4:10 PM EDT (20:10 UTC)
Expired
Jul 12, 2022, 4:45 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, WV, Clay County, WV, Kanawha County, WV, Lincoln County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 16 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 4:12 PM EDTTSTM WND DMG1 Sw Charleston, WV2 TREES DOWN ON HICKORY ROAD.
Jul 12, 4:12 PM EDTTSTM WND DMG1 Sw Institute, WV2 TREES DOWN IN THE AREA.
Jul 12, 4:19 PM EDTHAIL 0.752 Nne Tornado, WVDIME (0.75 IN.).
Jul 12, 4:20 PM EDTHAIL 0.53 Ssw South Charleston, WV
Jul 12, 4:24 PM EDTTSTM WND DMG3 Nnw Charleston, WVTREE DOWN.
Jul 12, 4:48 PM EDTTSTM WND DMG4 Sse Charleston, WVTREE DOWN ON CANE FORK RD.
Jul 12, 4:52 PM EDTTSTM WND DMG3 Wsw Coal Fork, WV2 TREES DOWN ON MACCORKLE AVENUE IN MARMET. TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:12 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS51 KRLX 122010
SVRRLX
WVC005-015-039-043-079-122045-
/O.NEW.KRLX.SV.W.0178.220712T2010Z-220712T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
410 PM EDT Tue Jul 12 2022

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Kanawha County in central West Virginia...
  Southern Putnam County in western West Virginia...
  Northeastern Lincoln County in central West Virginia...
  West central Clay County in north central West Virginia...
  North central Boone County in central West Virginia...

* Until 445 PM EDT.

* At 409 PM EDT, severe thunderstorms were located along a line
  extending from near Cross Lanes to near Hamlin, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
  Sissonville, Chesapeake, Marmet, Belle, Poca, Cross Lanes, Pinch,
  Alum Creek, Glen, Institute, Tornado, Coal Fork, Elkview and Teays
  Valley.

This includes the following highways...
 Interstate 79 between mile markers 1 and 10.
 Interstate 77 in West Virginia between mile markers 96 and 111.
 Interstate 64 in West Virginia between mile markers 44 and 57.
 West Virginia Turnpike between mile markers 87 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Charleston West Virginia.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3834 8214 3834 8212 3835 8211 3850 8170
      3839 8109 3814 8172 3833 8218
TIME...MOT...LOC 2009Z 287DEG 27KT 3845 8173 3832 8203 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kredensor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:25 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 12, 2:25 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
225 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A cold front brings showers/storms through this evening. High
pressure yields drier conditions Wednesday through Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 225 PM Tuesday...

Cold front will continue to work southeastward across our region
into the evening with scattered to numerous showers and
thunderstorms continuing to develop in advance the front. Storms
have so far favored our northern counties where better shear
exists with the cells on the more southern end of the
developing line remaining weak. Models soundings show a capping
inversion aloft that is shown to weaken through time, so storms
should intensify as they continue to work eastward deeper into
our CWA, coincident with peak heating. Despite less shear over
our southern CWA, DCAPE suggests severe wind potential. Due to
these factors, Severe Thunderstorm Watch has been issued for
most of our WV counties through 10 pm this evening.

The front hangs up a tad over our far southern counties into
the evening and a few showers may linger down there throughout
the night. Otherwise, fog and low clouds will develop overnight
into Wednesday morning with patchy dense fog likely.

High pressure wedges into the region on Wednesday with the now
stalled front residing just to our south necessitating a small
PoP over our far southern counties. An upper level trough will
also be swinging across the Great Lakes and upper Ohio Valley
late in the day and this my fuel a rogue shower or storm across
our far northwest counties during the afternoon. Otherwise, it
will be a pleasant day with comfortable humidity.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1215 PM Tuesday...

In the wake of the cold front from Tuesday night, showers will
remain a possibility to our south for the rest of Wednesday
along VA and southeast WV due to parallel flow along the
boundary. This is courtesy of an upper level long wave trough
keeping the feature relatively quasi-stationary along that
region. This upper level feature will also promote slight
chances of rain where the region of greatest divergence aloft
and rising motion will exist across northwestern Ohio Valley
through Wednesday. The upper level trough hangs around for
Thursday, but models keep us dry due to surface high pressure
moving in although we cannot rule out the possibility of an
isolated shower or two somewhere across the area, especially
during peak heating hours as well as lifting potential from the
upper trough.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1215 PM Tuesday...

The aforementioned upper level trough stays around for Friday,
but models hint at the area remaining dry with surface high
pressure continuing to maintain itself over the area. By
Saturday, lower heights and a few disturbances push into the
area and will start to spread chances for showers and storms
over the weekend, mainly staring on Sunday. This will ensure an
active weather pattern going into the new work week as another
long wave trough parks across the region reinforcing unsettled
weather.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

Line of thunderstorms should continue to congeal along and to
the east of the Ohio River and then move to the southeast
across most terminals this afternoon into the evening.
Thunderstorms will contain brief IFR conditions, heavy
downpours, gusty winds and perhaps some small hail.

Fog and/or stratus will develop overnight with IFR or lower
conditions likely for most locations late tonight into early
Wednesday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Onset timing of rain and storms may vary.
Timing and coverage of fog/stratus overnight may also vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible in fog Thursday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/JZ
NEAR TERM...ABE
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...ABE
Hazardous weather outlook, Jul 12, 4:52 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
452 AM EDT Tue Jul 12 2022

KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-
024>034-039-040-515>526-130900-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
452 AM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop along a front moving across
from the north, peaking during the afternoon and evening. Storms may
potentially become severe with gusty winds the main threat. Stronger
cells may also produce locally heavy rainfall that could cause water
issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-130900-
Perry-Morgan-
452 AM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 3:15 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     2 W FLEMINGTON          39.27N 80.16W
07/12/2022                   TAYLOR             WV   911 CALL CENTER

            TREE DOWN ON W VETERANS MEMORIAL HIGHWAY IN
            ROSEMONT. TIME IS RADAR ESTIMATE.

&&
Special weather statement, Jul 12, 3:31 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
331 PM EDT Tue Jul 12 2022

KYZ105-WVZ005-122000-
Lawrence KY-Wayne WV-
331 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northeastern
Lawrence and central Wayne Counties through 400 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Louisa, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Louisa, Yatesville Lake State Park, Fort Gay, East Lynn Lake,
Kiahsville, Dunlow, Gallup, Clifford, Glenhayes, Wilsondale,
Fallsburg, East Lynn and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3821 8271 3818 8228 3817 8227 3814 8228
      3813 8226 3811 8226 3810 8224 3807 8223
      3807 8221 3805 8221 3805 8220 3802 8221
      3792 8233 3806 8283
TIME...MOT...LOC 1930Z 281DEG 31KT 3811 8264

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kredensor
Special weather statement, Jul 12, 3:49 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
349 PM EDT Tue Jul 12 2022

OHZ076-WVZ009-010-019-122015-
Washington OH-Ritchie WV-Wood WV-Pleasants WV-
349 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southeastern
Washington, Pleasants, central Ritchie and northeastern Wood Counties
through 415 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boaz, or near Parkersburg, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parkersburg, Marietta, Belpre, Harrisville, St. Marys, Vienna,
Williamstown, Belmont, North Bend State Park, Boaz, Newport, North
Hills, Ellenboro, Cairo, Willow Island, Nutter Farm, Maxwell,
Petroleum, Schultz and Waverly.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 172 and 186.
 Route 50 in West Virginia between mile markers 5 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3935 8101 3915 8102 3922 8160 3940 8157
      3942 8102
TIME...MOT...LOC 1949Z 273DEG 30KT 3931 8146

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kredensor
Local storm report, Jul 12, 3:52 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     GRAFTON                 39.34N 80.02W
07/12/2022                   TAYLOR             WV   911 CALL CENTER

            TREE DOWN ON WEBSTER PIKE. TIME IS RADAR
            ESTIMATE.

&&
Local storm report, Jul 12, 3:54 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 WSW NITRO             38.41N 81.86W
07/12/2022                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN.

&&
Local storm report, Jul 12, 4:09 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
409 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 E TEAYS VALLEY        38.45N 81.90W
07/12/2022  E0.75 INCH       PUTNAM             WV   TRAINED SPOTTER

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:30 PM EDTSpecial Weather StatementRLXPleasants30 min
Jul 12, 12:59 PM EDTSpecial Weather StatementRLXTyler31 min
Jul 12, 1:33 PM EDTSpecial Weather StatementRLXDoddridge27 min
Jul 12, 1:57 PM EDTSpecial Weather StatementRLXHarrison, Taylor33 min
Jul 12, 2:02 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Taylor28 min
Jul 12, 2:28 PM EDTSevere Thunderstorm WarningRLXBarbour, Taylor32 min
Jul 12, 2:33 PM EDTSpecial Weather StatementRLXCabell27 min
Jul 12, 2:46 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam29 min
Jul 12, 3:16 PM EDTSevere Thunderstorm WarningRLXCabell, Jackson, Kanawha, Mason, Putnam29 min
Jul 12, 3:31 PM EDTSpecial Weather StatementRLXWayne29 min
Jul 12, 3:46 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Putnam, Roane29 min
Jul 12, 3:49 PM EDTSpecial Weather StatementRLXPleasants, Ritchie, Wood26 min
Jul 12, 3:59 PM EDTFlash Flood WarningRLXCabell, Mason, Putnam3 hr
Jul 12, 4:19 PM EDTSpecial Weather StatementRLXWirt26 min
Jul 12, 4:24 PM EDTFlash Flood WarningRLXKanawha, Lincoln, Putnam3 hr
Jul 12, 4:37 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Nicholas23 min
Jul 12, 4:56 PM EDTSpecial Weather StatementRLXLogan, Mingo34 min
Jul 12, 5:03 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Nicholas, Raleigh27 min
Jul 12, 5:26 PM EDTSpecial Weather StatementRLXPocahontas34 min
Jul 12, 5:31 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Raleigh, Wyoming29 min
Jul 12, 5:35 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas, Raleigh25 min
Jul 12, 5:59 PM EDTSevere Thunderstorm WarningRLXBoone, Raleigh, Wyoming31 min
Jul 12, 6:20 PM EDTSpecial Weather StatementRLXSummers25 min
Jul 12, 6:26 PM EDTSpecial Weather StatementRLXPutnam34 min
Jul 12, 6:47 PM EDTFlash Flood WarningRLXFayette, Raleigh3 hr
Jul 12, 7:09 PM EDTSpecial Weather StatementRLXMcDowell36 min
Jul 12, 7:48 PM EDTSpecial Weather StatementRLXMcDowell42 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.